Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 18, 2024, 4:35 PM CDT for Lincoln County, Wisconsin. It was in force for 70 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2024, 4:35 PM CDT (21:35 UTC)
- Expired
- May 18, 2024, 5:45 PM CDT
- In force
- 70 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lincoln County, WI
The radar
The Green Bay radar (KGRB), 165 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:48 PM CDT | HAIL 1.75 | 1 Ne Irma, WI | 2 Facebook reports of hail around golf ball size near Irma. One had a picture with the largest hailstone next to a ruler. Hail lasted up to 20 minutes. At one location, a grill and skylight were damaged. |
| May 18, 5:55 PM CDT | HAIL 1 | Irma, WI | WSAW-TV relayed report of 1 inch hail in Irma. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956
WUUS53 KGRB 182135
SVRGRB
WIC069-182245-
/O.NEW.KGRB.SV.W.0003.240518T2135Z-240518T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
435 PM CDT Sat May 18 2024
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Lincoln County in north central Wisconsin...
* Until 545 PM CDT.
* At 434 PM CDT, a severe thunderstorm was located over Rib Lake, or
15 miles northeast of Medford, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Merrill, Tomahawk, Harrison, Birch Trails Girl Scout Camp, Gilbert,
Council Grounds State Park, Tripoli, Dutch Corners, New Wood
Wildlife Area, and Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4555 9004 4556 8943 4512 8943 4512 9004
TIME...MOT...LOC 2134Z 254DEG 25KT 4531 9015
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kallas3 follow-up statements
470
WWUS53 KGRB 182151
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
451 PM CDT Sat May 18 2024
WIC069-182245-
/O.CON.KGRB.SV.W.0003.000000T0000Z-240518T2245Z/
Lincoln WI-
451 PM CDT Sat May 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR LINCOLN COUNTY...
At 449 PM CDT, a severe thunderstorm was located near New Wood
Wildlife Area, or 21 miles northeast of Medford, moving east at 30
mph. A second strong thunderstorm was located near Medford and will
move into southwest Lincoln County within the hour and may become
severe.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Merrill, Tomahawk, Harrison, Birch Trails Girl Scout Camp, Gilbert,
Council Grounds State Park, Tripoli, Dutch Corners, New Wood Wildlife
Area, and Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4555 9004 4556 8943 4512 8943 4512 9004
TIME...MOT...LOC 2149Z 254DEG 25KT 4534 9002
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kallas414
WWUS53 KGRB 182212
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
512 PM CDT Sat May 18 2024
WIC069-182245-
/O.CON.KGRB.SV.W.0003.000000T0000Z-240518T2245Z/
Lincoln WI-
512 PM CDT Sat May 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR LINCOLN COUNTY...
At 510 PM CDT, a severe thunderstorm was located 7 miles southwest
of Gilbert, or 26 miles southwest of Rhinelander, moving east at 30
mph. A second very strong thunderstorm was located 10 miles
southeast of Rib Lake and will move into southwest Lincoln County by
530 pm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Merrill, Tomahawk, Harrison, Birch Trails Girl Scout Camp, Gilbert,
Council Grounds State Park, Tripoli, Dutch Corners, New Wood Wildlife
Area, and Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4555 9004 4556 8943 4524 8943 4512 9004
TIME...MOT...LOC 2210Z 254DEG 25KT 4538 8983
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kallas298
WWUS53 KGRB 182231
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
531 PM CDT Sat May 18 2024
WIC069-182245-
/O.CON.KGRB.SV.W.0003.000000T0000Z-240518T2245Z/
Lincoln WI-
531 PM CDT Sat May 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL LINCOLN COUNTY...
At 530 PM CDT, a severe thunderstorm was located near Birch Trails
Girl Scout Camp, or 25 miles north of Wausau, moving east at 35 mph.
A second strong thunderstorm was located 15 miles south of Tomahawk.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tomahawk, Harrison, Birch Trails Girl Scout Camp, Gilbert, Dutch
Corners, New Wood Wildlife Area, Dudley, Otis, Otter Lake Campground,
and Gleason.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4542 8999 4556 8943 4524 8943 4518 8995
TIME...MOT...LOC 2230Z 256DEG 34KT 4532 8981
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KallasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:55 PM CDT, 1 hour 40 minutes earlier. Its key messages:
- Thunderstorms are likely late this afternoon across central and north-central Wisconsin. There is a slight chance that some of these storms may become severe with damaging winds and large hail. Scattered thunderstorms are expected in east-central and far northeast Wisconsin this evening, but will be weakening as daytime heating wanes.
- Active weather expected Monday through Tuesday night, with potential for a couple periods of heavy rainfall, and possibly a severe threat.
Area forecast discussion, May 18, 2:55 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 255 PM CDT Sat May 18 2024 Forecast discussion for routine afternoon forecast issuance .KEY MESSAGES... - Thunderstorms are likely late this afternoon across central and north-central Wisconsin. There is a slight chance that some of these storms may become severe with damaging winds and large hail. Scattered thunderstorms are expected in east-central and far northeast Wisconsin this evening, but will be weakening as daytime heating wanes. - Active weather expected Monday through Tuesday night, with potential for a couple periods of heavy rainfall, and possibly a severe threat. && .DISCUSSION... Issued at 255 PM CDT Sat May 18 2024 Short Term...Tonight and Sunday Main forecast concern remains on the severe potential late this afternoon into early evening as a cold front moves across the area. The 19Z MSAS surface analysis showed this cold front stretch from the MN Arrowhead south to far western WI to central IA. Ahead of the front, very warm temperatures (in the 80s away from the lake) were in place with dew points climbing into the 50s. A broken line of showers and thunderstorms is forecast to sweep across northeast WI this evening as the cold front moves across the badger state. Strong to locally severe storms are still possible with the greater potential over central WI where MLCAPES reach between 700 and 1000 J/KG. Bulk shear to range from 30 to 40 knots with higher values over northern WI. Mid-level lapse rates reside between 6.5 and 7.5 C/KM late in the afternoon into early evening. Hail and gusty winds would be the main threats. This convective activity is expected to lose some punch as it moves into eastern WI as we lose daytime heating and instability wanes. Behind the cold front, high pressure is forecast to build into the western Great Lakes after midnight, thus skies will become mostly clear. Min temperatures to range from the middle to upper 40s north-central WI, to the middle 50s across east-central WI. This high pressure moves into the center of the Great Lakes on Sunday with a sunny start to the day. As the high pressure shifts to our east in the afternoon, expect middle and high clouds begin to overspread the area as moisture begins to pool around the now- stalled cold front (turning into a warm front) over the Midwest. Temperatures on Sunday to be cooler with readings in the upper 60s to lower 70s near Lake MI, middle to upper 70s inland. Long Term...Sunday Night Through Saturday Main concerns revolve around a couple potent systems moving through the region Monday through Tuesday night, and associated heavy rainfall and thunderstorm potential. After a dry start to Sunday night, showers and thunderstorms will return by early Monday as a potent short-wave trough approaches from the Plains. Widespread showers and embedded storms will move through during the day on Monday, then depart during the late afternoon and evening. With PWATs around 1.5 inches, expect pockets of heavy rainfall to occur. Abundant cloud cover and widespread shower activity should limit instability, so the severe threat appears marginal at best. After a brief lull in the precipitation Monday night, an even stronger system is expected to approach the region Tuesday. Models show around a 990 MB low tracking west of the forecast area in the afternoon and evening. This system will be quite dynamic, with a 50 knot LLJ and negatively-tilted short-wave trough. Heavy rainfall looks like a good bet in the afternoon and evening. The severe threat will depend on whether or not a warm front can make it into C/EC WI Tuesday afternoon and evening. Deep layer shear looks pretty impressive, so this bears watching. SPC has outlined the southern half of the forecast area on the day 4 outlook, and WPC has the entire area in a marginal risk for excessive rainfall. The rest of the extended forecast looks quiet in comparison. && .AVIATION...for 18Z TAF Issuance Issued at 1237 PM CDT Sat May 18 2024 A broken line of thunderstorms are expected to move across the region during the late afternoon and evening hours ahead of a cold front. The activity should be along a line from RHI to ISW around 22z, IMT to DLL around 01z, and ESC to OSH by 02z. The activity will like weaken as it moves towards Lake Michigan. Strong wind gusts, hail and brief IFR conditions may accompany the stronger thunderstorms. VFR conditions are expected outside of the thunderstorm activity. After the convective activity exits the area by late evening, there will be clearing overnight and good flying weather Sunday. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Kallas/Kieckbusch AVIATION.......Kallas
Hazardous weather outlook, May 18, 3:04 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 304 PM CDT Sat May 18 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 304 PM CDT Sat May 18 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms are likely late this afternoon across central and north-central Wisconsin. There is a slight risk of severe storms with damaging winds and large hail. Scattered thunderstorms are expected in east-central and far northeast Wisconsin this evening, but should be weakening as daytime heating wanes. Poor air quality is expected across Manitowoc County through this evening. An Air Quality Advisory is in effect until 11 PM. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Additional chances for showers and thunderstorms are expected for the early to mid part of the next work week. A couple periods of heavy rainfall will be possible, along with potential for localized urban flooding. There may also be threat of severe thunderstorms, especially Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed late this afternoon into early this evening. LMZ521-522-541>543-192015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 304 PM CDT Sat May 18 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms will pose a threat to mariners this evening. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Thunderstorms will be possible Monday through Tuesday night. Any storms may pose a threat to mariners. Conditions may become hazardous for small craft Tuesday night into Wednesday. Kallas/Kieckbusch
In the hours before
Special weather statement, May 18, 3:53 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
353 PM CDT Sat May 18 2024
WIZ010-018-182145-
Oneida WI-Lincoln WI-
353 PM CDT Sat May 18 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LINCOLN AND
NORTHWESTERN ONEIDA COUNTIES THROUGH 445 PM CDT...
At 352 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 14 miles west of Phillips
to 7 miles southeast of Catawba to 10 miles northwest of Medford.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Wood Wildlife Area, Willow Lake, Tripoli, Spirit Falls, Mccord,
and Gobler Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Wisconsin.
&&
LAT...LON 4590 9004 4590 9002 4563 8980 4526 8995
4524 9004
TIME...MOT...LOC 2052Z 245DEG 29KT 4573 9069 4544 9045 4522 9053
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KallasSpecial weather statement, May 18, 4:28 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
428 PM CDT Sat May 18 2024
WIZ030-035-182230-
Wood WI-Marathon WI-
428 PM CDT Sat May 18 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WOOD AND WESTERN
MARATHON COUNTIES THROUGH 530 PM CDT...
At 427 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Neillsville to near Hatfield.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Spencer around 445 PM CDT.
Marshfield around 450 PM CDT.
Other locations impacted by these storms include Milladore, Edgar,
North Wood County Park, Sherry, Rozellville, Big Eau Pleine County
Park, Cherokee, Auburndale, Stratford, and March Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.
&&
LAT...LON 4487 9032 4504 8983 4453 8985 4444 9032
TIME...MOT...LOC 2127Z 249DEG 36KT 4466 9061 4445 9065
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KurimskiThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:53 PM CDT | Special Weather Statement | GRB | Lincoln | 52 min |
| May 18, 4:28 PM CDT | Special Weather Statement | GRB | Marathon | 62 min |
| May 18, 4:47 PM CDT | Special Weather Statement | GRB | Vilas | 43 min |
| May 18, 4:57 PM CDT | Special Weather Statement | GRB | Wood | 63 min |
| May 18, 4:58 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 38 min |
| May 18, 5:35 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 40 min |
| May 18, 5:41 PM CDT | Special Weather Statement | GRB | Wood | 34 min |
| May 18, 5:41 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Oneida | 49 min |
| May 18, 6:05 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 40 min |
| May 18, 6:26 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Oneida | 64 min |
| May 18, 6:34 PM CDT | Special Weather Statement | GRB | Portage | 26 min |
| May 18, 6:45 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waushara, Wood | 46 min |
| May 18, 6:56 PM CDT | Special Weather Statement | GRB | Forest | 49 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.